Virginia, 2005

Flash Flood in Virginia, June 7, 2005

June 7, 2005 · NWS RNK · 1 event in 1 county or zone

Heavy rains over Carroll county tuesday afternoon on the 7th resulted in Snake Creek flooding Route 58, 5 miles northeast of Fancy Gap.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Heavy rains over Carroll county tuesday afternoon on the 7th resulted in Snake Creek flooding Route 58, 5 miles northeast of Fancy Gap.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 7, 10:28 AM EST, 2 hours 54 minutes earlier.

Area forecast discussion, Jun 7, 10:28 AM EST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
1128 AM EDT TUE JUN 7 2005

.SHORT TERM (REST OF TODAY)...

RADAR SHOWING A SMALL AREA OF SHRA IN TAZEWELL AND MERCER
COUNTIES. CWA ONCE AGAIN IN A HIGH CAPE/LOW SHEAR ENVIROMENT WITH
EVEN LESS OF A CAP THAN YESTERDAY. STILL EXPECT AFTN TSRA MAILY
FROM THE MOUNTAIN EMPIRE AREA ACROSS THE NW NC MOUNTAINS AND INTO
THE VA/NC PIEDMONT. LOW LEVELS WINDS HAVE BECOME SLY TO SELY SO
BEST LIFT WILL LIKELY BE ALONG THE EAST SLOPE OF THE BLUE RIDGE
SOUTH OF ROANOKE. TSRA MAY BE HELPED BY WHAT MIGHT BE A WEAK
SHRTWV SHOWN IN THE WV LOOP IN ERN KY. MADE ONLY MINOR CHANGES TO
MAX TEMPS AND POPS TDY.

&&

.PREVIOUS DISCUSSION...
(ISSUED 659 AM EDT TUE JUN 7 2005)

AVIATION...
LCL MVFR/IFR VSBYS WILL GIVE WAY TO VFR CONDITIONS BY 15 UTC.
AFT 15 UTC EXPECT DEVELOPMENT OF DIURNAL CU WITH SCT-BKN CLOUD
BASES 030-050.  SCT DEEP CONVECTION ANTICIPATED AFT 18 UTC WITH
THE GREATEST COVERAGE ANTICIPATED OVR THE MTNS SW OF ROA AND SOUTH
OF BLF. SHRA/TSRA SHOULD DISSIPATE BY 03 UTC...WITH LCL MVFR/IFR
VSBYS DEVELOPING AFT 03 UTC.

PREVIOUS DISCUSSION...
(ISSUED 356 AM EDT TUE JUN 7 2005)

DISCUSSION...

UPPER RIDGE POSITIONED OVER THE SOUTHEAST CONUS TO REMAIN IN
PLACE THROUGH THE REMAINDER OF THE WEEK. OUR FCST AREA WILL REMAIN
ON NRN PERIPHERY. TROPICAL FEED OF MOISTURE FROM GULF OF MEX ALONG
WITH SUBTLE SHORT WAVE ENERGY WL SPIRAL AROUND THE RIDGE PROVIDING
THREAT FOR SCT SHRA/TSRA. PEAK IN ACTIVITY SHOULD COINCIDE WITH
DIURNAL HEATING CYCLE. ANY SVR THREAT SHOULD BE PULSE IN
NATURE...AND ISOLD. OF MORE CONCERN WILL BE SLOW MOVEMENT OF
ANYTHING THAT FORMS. UPPER FLOW IS OUT OF THE WEST. LOW LEVEL FLOW
WILL BE OUT OF THE SOUTH OR SOUTHEAST. THIS MAY RESULT IN
ANCHORING OF ACTIVITY...ESP IN THE MTNS. WL MENTION ISOLD FLASH
FLOOD POTETIAL IN THE HWO...ESP NW NC MTNS AND MTNS OF FAR SWRN VA
WERE PWATS ARE PROGGED AOA 1.50. OF NOTE TODAY IS FCST RIBBON OF
1.75-2.00 PWAT AXIS ALONG THE VA/NC BORDER.

TEMPS THE NEXT SEVERAL DAYS WILL BE WARM...BUT NOT QUITE AS WARM
AS SUNDAY AND MONDAY WHEN WE HAD A WEST WIND TO ADD SOME
COMPRESSION. WIND FLOW WILL BE OUT OF THE SOUTH. THIS COMBINED
WITH INCREASED MOISTURE FEED FROM THE GULF SHOULD RESULT MORE
CLOUD COVER. AS A RESULT...MAV MOS TEMPS LOOKS FAIRLY REASONABLE.
DEWPOINTS WILL REMAIN ELEVATED...SO EXPECT IT TO BE HUMID.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

AMS
Hazardous weather outlook, Jun 7, 3:49 AM EST, 9 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
449 AM EDT TUE JUN 7 2005

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-080900-
ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
449 AM EDT TUE JUN 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA...CENTRAL VIRGINIA...NORTHWEST
NORTH CAROLINA...SOUTH CENTRAL VIRGINIA...SOUTHEAST WEST VIRGINIA
AND NORTH CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED AFTERNOON THUNDERSTORMS TODAY. ANY SEVERE WEATHER FROM
WIND AND HAIL WILL BE ISOLATED. LOCALIZED HEAVY RAINFALL IS POSSIBLE
THIS AFTERNOON FROM SLOW MOVING THUNDERSTORMS. THE GREATEST THREAT
FOR HEAVY RAIN WILL BE IN THE MOUNTAINS OF NORTHWEST NORTH
CAROLINA AND ALONG THE VIRGINIA NORTH CAROLINA BORDER. FLASH
FLOODING MAY BECOME A THREAT IF THESE THUNDERSTORMS BECOME STATIONARY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED AFTERNOON THUNDERSTORMS MAY RESULT IN ISOLATED FLASH
FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

11

In the hours before

Local storm report, Jun 7, 9:19 AM EST, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1019 AM EDT TUE JUN 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     TSTM WND DMG     3 N BOONES MILL         37.16N 79.95W
06/06/2005                   ROANOKE            VA   PUBLIC

            SEVERAL LARGE TREES DOWN.

0810 PM     HAIL             ROCKY MOUNT             37.00N 79.88W
06/06/2005  0.75 INCH        FRANKLIN           VA   EMERGENCY MNGR

&&

HLULOFS
Local storm report, Jun 7, 9:39 AM EST, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1039 AM EDT TUE JUN 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     EAGLE ROCK              37.63N 79.80W
06/06/2005                   BOTETOURT          VA   LAW ENFORCEMENT

            SEVERAL TREES DOWN.

&&

HLULOFS
Local storm report, Jun 7, 9:46 AM EST, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1046 AM EDT TUE JUN 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND DMG     4 E CLOVERDALE          37.37N 79.84W
06/06/2005                   BOTETOURT          VA   PUBLIC

            SEVERAL TREES DOWN.

&&

HLULOFS
Local storm report, Jun 7, 9:49 AM EST, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BLACKSBURG VA
1049 AM EDT TUE JUN 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             LEWISBURG               37.80N 80.45W
06/06/2005  0.88 INCH        GREENBRIER         WV   TRAINED SPOTTER

            SOME WIND DAMAGE NEAR FAIR GROUNDS AND MINOR URBAN
            FLOODING.

0345 PM     TSTM WND DMG     5 E CLIFTON FORGE CITY  37.82N 79.73W
06/06/2005                   ALLEGHANY          VA   COUNTY OFFICIAL

            TREES DOWN ON ROUTE 42

0500 PM     TSTM WND DMG     EAGLE ROCK              37.63N 79.80W
06/06/2005                   BOTETOURT          VA   LAW ENFORCEMENT

            SEVERAL TREES DOWN.

0510 PM     TSTM WND DMG     4 E CLOVERDALE          37.37N 79.84W
06/06/2005                   BOTETOURT          VA   PUBLIC

            SEVERAL TREES DOWN.

0600 PM     TSTM WND DMG     MAX MEADOWS             36.97N 80.93W
06/06/2005                   WYTHE              VA   TRAINED SPOTTER

            TREES DOWN

0735 PM     HAIL             BLUE RIDGE              37.38N 79.82W
06/06/2005  0.75 INCH        BOTETOURT          VA   TRAINED SPOTTER

0738 PM     HAIL             CAVE SPRING             37.22N 80.01W
06/06/2005  0.75 INCH        ROANOKE            VA   TRAINED SPOTTER

0755 PM     TSTM WND DMG     3 N BOONES MILL         37.16N 79.95W
06/06/2005                   ROANOKE            VA   PUBLIC

            SEVERAL LARGE TREES DOWN.

0810 PM     HAIL             ROCKY MOUNT             37.00N 79.88W
06/06/2005  0.75 INCH        FRANKLIN           VA   EMERGENCY MNGR

0845 PM     HAIL             1 N ROCKY MOUNT         37.01N 79.88W
06/06/2005  0.88 INCH        FRANKLIN           VA   PUBLIC

0925 PM     TSTM WND DMG     HUDDLESTON              37.17N 79.48W
06/06/2005                   BEDFORD            VA   BROADCAST MEDIA

1035 PM     TSTM WND DMG     PINE HALL               36.32N 80.07W
06/06/2005                   STOKES             NC   LAW ENFORCEMENT

            TREES DOWN IN PINE HALL.

1050 PM     HAIL             7 E AYERSVILLE          36.48N 79.91W
06/06/2005  0.75 INCH        ROCKINGHAM         NC   TRAINED SPOTTER

&&

HLULOFS

The radar

The Roanoke radar (KFCX), 47 km away, was scanning. The volume nearest the first event began at 18:23 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Carroll

When
June 7, 1:22 PM EST to 4:22 PM EST
Where
Carroll County, 5 mi NE of Fancy Gap
Reported by
GENERAL PUBLIC
Coordinates
36.717, -80.633

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2005Every state in 2005This day in weather historyWarnings in Virginia, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5461306.